Please use this identifier to cite or link to this item:
|Title:||On approximate graph colouring and max-k-cut algorithms based on the θ-function||Authors:||Klerk, Etienne de.
Pasechnik, Dmitrii V.
Warners, J. P.
|Keywords:||DRNTU::Science::Mathematics||Issue Date:||2004||Source:||Klerk, E. d., Pasechnik, D. V., & Warners, J. P. (2004). On Approximate Graph Colouring and MAX-k-CUT Algorithms Based on the θ-Function. Journal of Combinatorial Optimization, 8(3), 267-294.||Series/Report no.:||Journal of combinatorial optimization||Abstract:||The problem of colouring a k-colourable graph is well-known to be NP-complete, for k ≥ 3. The MAX-k-CUT approach to approximate k-colouring is to assign k colours to all of the vertices in polynomial time such that the fraction of `defect edges' (with endpoints of the same colour) is provably small. The best known approximation was obtained by Frieze and Jerrum (1997), using a semidefinite programming (SDP) relaxation which is related to the Lovász θ-function. In a related work, Karger et al. (1998) devised approximation algorithms for colouring k-colourable graphs exactly in polynomial time with as few colours as possible. They also used an SDP relaxation related to the θ-function. In this paper we further explore semidefinite programming relaxations where graph colouring is viewed as a satisfiability problem, as considered in De Klerk et al. (2000). We first show that the approximation to the chromatic number suggested in De Klerk et al. (2000) is bounded from above by the Lovász θ-function. The underlying semidefinite programming relaxation in De Klerk et al. (2000) involves a lifting of the approximation space, which in turn suggests a provably good MAX-k-CUT algorithm. We show that of our algorithm is closely related to that of Frieze and Jerrum; thus we can sharpen their approximation guarantees for MAX-k-CUT for small fixed values of k. For example, if k = 3 we can improve their bound from 0.832718 to 0.836008, and for k = 4 from 0.850301 to 0.857487. We also give a new asymptotic analysis of the Frieze-Jerrum rounding scheme, that provides a unifying proof of the main results of both Frieze and Jerrum (1997) and Karger et al. (1998) for k ≫ 0.||URI:||https://hdl.handle.net/10356/95230
|ISSN:||1382-6905||DOI:||http://dx.doi.org/10.1023/B:JOCO.0000038911.67280.3f||Rights:||© 2004 Kluwer Academic Publishers. This is the author created version of a work that has been peer reviewed and accepted for publication by Journal of Combinatorial Optimization, Kluwer Academic Publishers. It incorporates referee’s comments but changes resulting from the publishing process, such as copyediting, structural formatting, may not be reflected in this document. The published version is available at: DOI[http://dx.doi.org/10.1023/B:JOCO.0000038911.67280.3f] .||Fulltext Permission:||open||Fulltext Availability:||With Fulltext|
|Appears in Collections:||SPMS Journal Articles|
Files in This Item:
|14. On approximate graph colouring and MAX-k-CUT algorithms based on the ν-function.pdf||267.89 kB||Adobe PDF|
Items in DR-NTU are protected by copyright, with all rights reserved, unless otherwise indicated.